Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 187, NWS State College, PA

November 9, 2005Lycoming County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Nov 9, 2005, 3:10 PM EST for Lycoming County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 9, 2005, 3:10 PM EST (20:10 UTC)
Expired
Nov 9, 2005, 3:45 PM EST
In force
35 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lycoming County, PA

The radar

The State College radar (KCCX), 107 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2005-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2005-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 092010
SVRCTP
PAC081-092045-
/O.NEW.KCTP.SV.W.0187.051109T2010Z-051109T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EST WED NOV 9 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 345 PM EST

* AT 308 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DUBOISTOWN...OR NEAR WILLIAMSPORT...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTOURSVILLE AND MONTGOMERY AROUND 320 PM EST...
  HUGHESVILLE AND MUNCY AROUND 330 PM EST...
  LAIRDSVILLE AROUND 340 PM EST...
  BIGGERTOWN AROUND 345 PM EST...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4118 7660 4118 7684 4115 7691 4116 7695
      4113 7701 4112 7713 4129 7719 4137 7670
      4130 7661 4128 7647 4126 7647

$$

FORECASTER:RHG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 3:03 PM EST, 7 minutes earlier.

Area forecast discussion, Nov 9, 3:03 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
303 PM EST WED NOV 9 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY EVENING)...

COLD FRONT CURRENTLY MOVING THROUGH SE LOWER MICHIGAN AND INTO NW
OHIO ATTM. FREQUENT SHOWERS WITH AREAS OF EMBEDDED (MAINLY ELEVATED
TSRA) WERE ANCHORED TO THE PERSISTENT LLVL CONVERGENCE ALONG THE
WARM FRONT...WHICH HAS BEEN HAVING A DIFFICULT TIME CARVING OUT THE
COOL AIR DAMMED EAST OF THE ALLEGHENY PLATEAU. TSRA HAVE CONTINUED
TO WEAKEN EAST OF A KELZ TO KDUJ LINE AND I EXPECT THIS TO BE THE
CASE THROUGH THE EVENING ACROSS MOST OF THE CENTRAL AND EASTERN CWA.

MID LEVEL THERMAL RIDGE WITH 700 MB TEMPS OF +4 TO +5 HAVE
EFFECTIVELY CAPPED OFF CONVECTION IN THE CLOUD POLLUTED WARM SECTOR
ACROSS MUCH OF OHIO. BEST LLVL WINDS/HELICITY WILL SHIFT EAST AND
NORTHEAST ACROSS THE LLVL COOLER AIR ACROSS THE SUSQ VALLEY AND
NCENT MTNS LATE TODAY...LEAVING THE MOST FAVORABLE AREA FOR STRONGER
CONVECTION THROUGH EARLY THIS EVENING ACROSS THE LAUREL HIGHLANDS
WHERE SFC BASED HIGHER TEMPS AND MOISTURE WILL BE ABLE TO BE
TAPPED.

STRONG COLD ADVECTION WILL TAKE PLACE ON A STIFF WEST TO NORTHWEST
WIND TONIGHT WITH 850 MB DIVING FROM +10-12C AT 00Z TONIGHT...TO -5C
BY 12Z THURSDAY. LLVL FLOW WELL ALIGNED FROM 280-300 DEG THURSDAY
MORNING WHICH WILL SUPPORT FAIRLY NUMEROUS SNOW SHOWERS ACROSS THE
NW MTNS...CAPABLE OF LOCALLY REDUCING VSBYS DOWN TO AROUND 1SM AND
LEAVING A QUICK INCH IN SOME SPOTS. WET BULB ZERO BETWEEN 1-2 KFT
AGL ACROSS THE CENTRAL MTNS AND POINTS SE SHOULD SUPPORT SCTD
MORNING FLURRIES...THEN ISOLATED SNOW SHOWERS/RAIN SHOWERS AS THE
THERMAL TROUGH MOVES EAST ACROSS THE REGION DURING THE LATE MORNING
AND AFTERNOON HOURS. PRIMARY NEGATING FACTOR TO MORE WIDESPREAD SNOW
SHOWERS THURSDAY WILL BE DRY AIR ABOVE A RELATIVELY LOW SUBSIDENCE
INVERSION BASED AT 5-6 KFT AGL.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
HIGH PRESSURE BEGINS TO BUILD INTO THE AREA ON FRIDAY AS UPPER
TROF WORKS OFF THE EAST COAST. GFS SHOWS COOLER CONDITIONS IN THE
AREA INTO THE WEEKEND. THE HIGH PRESSURE PUSHES INTO THE AREA AS
WE MOVE FURTHER INTO THE WEEKEND WITH DRY CONDITIONS. HIGH MOVES
OFF THE COAST BY SUNDAY AS THE NEXT SYSTEM APPROACHES FROM THE
WEST. NEXT LOW TAKES A SIMILAR PATH AS OUR CURRENT SYSTEM INTO THE
GREAT LAKES AREA AND SWINGS ANOTHER FRONT THROUGH THE COMMONWEALTH
DURING THE EARLY PART OF THE WORK WEEK.

&&

.AVIATION...
WIDESPREAD MVFR CIGS AND VSBYS (WITH AREAS OF IFR CIGS AND VSBYS
ACROSS THE HIGHER TERRAIN AND IN TSRA) WILL PERSIST ACROSS THE
CENTRAL AND NORTHERN PARTS OF PENN THROUGH THIS EVENING...BEFORE A
STRONG COLD FRONT RACES EAST ACROSS THE REGION AND BRINGS PARTIAL
CLEARING AND SEVERAL HOURS OF HIGHER (MAINLY VFR) CIGS FROM LATE
EVENING ON AS LLVL WINDS SHIFT TO THE WEST AND GUST OVER 25 MPH.

MID LEVEL COLD POOL WILL CROSS PENN DURING THE DAY THURSDAY COMBINED
WITH A WELL ALIGNED LLVL NW FLOW TAPPING MOISTURE OFF THE RELATIVELY
WARMER WATERS OF LAKE ERIE. CIGS WILL LOWER/REMAIN AT MVFR WITH
LOCAL IFR CIGS AND VSBYS  AT KBFD AND KJST IN OCCASIONAL...LAKE
EFFECT/OROGRAPHIC RAIN AND SNOW SHOWERS FROM MID MORNING ON ACROSS
THE CENTRAL AND WRN MTNS THURSDAY. ELSEWHERE...SCT-BKN STRATO CU
SHOULD REMAIN AOA 3000 FT AGL SE OF A KIPT-KUNV TO KAOO LINE FROM
04Z THROUGH 18Z THURSDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LAMBERT
LONG TERM...ONDREJIK
AVIATION...LAMBERT
Hazardous weather outlook, Nov 9, 3:22 AM EST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 AM EST WED NOV 9 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-100830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
322 AM EST WED NOV 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE ACROSS THE REGION LATER THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH
WIND DAMAGE BEING THE MAIN SEVERE WEATHER THREAT...ACCOMPANYING
THE FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Nov 9, 11:15 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1115 AM EST WED NOV 9 2005

PAZ004-091815-
WARREN-
1115 AM EST WED NOV 9 2005

...STRONG THUNDERSTORMS WILL AFFECT MAINLY THE NORTHERN PART WARREN
COUNTY BETWEEN 1145 PM AND 1 PM...

AT 1112 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
RIPLEY NEW YORK...SOUTHWEST ALONG THE LAKE ERIE SHORELINE TO NEAR
ASHTABULA OHIO...MOVING EAST AT 45 MPH. THE THUNDERSTORMS
WILL BE NEAR COLUMBUS AROUND 1215 PM...BEAR LAKE AROUND 1220
PM...SPRING CREEK...LOTTSVILLE AROUND 1225 PM...SUGAR GROVE AROUND
1230 PM...GARLAND AROUND 1235 PM AND YOUNGSVILLE AROUND 1240 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

ALSO...OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE
OCCURRING.

SEEK SHELTER INDOORS...PREFERABLY INSIDE A STURDY BUILDING...IF
THREATENING WEATHER APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Nov 9, 1:11 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
111 PM EST WED NOV 9 2005

PAZ005-006-010>012-017-091945-
CAMERON-CLEARFIELD-ELK-MCKEAN-NORTHERN CLINTON-POTTER-
111 PM EST WED NOV 9 2005

...STRONG THUNDERSTORMS WILL AFFECT THE COUNTIES OF
MCKEAN...CLEARFIELD...CAMERON...POTTER...ELK AND CLINTON THROUGH
245 PM EST...

AT 107 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS MOVING RAPIDLY EAST ACROSS THE
NORTHWEST MOUNTAINS OF PENNSYLVANIA...WITH THE LEADING EDGE ALONG A
LINE EXTENDING FROM 11 MILES EAST OF WARREN TO 4 MILES SOUTHEAST OF
RIDGWAY TO 9 MILES WEST OF DUBOIS...MOVING NORTHEAST AT 50 MPH.

THE THUNDERSTORMS WILL BE NEAR TREASURE LAKE...MOUNT JEWETT AROUND
120 PM...PENFIELD...LEWIS RUN...KINZUA BRIDGE STATE PARK...CYCLONE
AROUND 125 PM...TRUMAN...SMETHPORT...REW AND PARKER DAM STATE PARK
AROUND 130 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS...ALONG WITH OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING.

FORECASTER: LAMBERT
Special weather statement, Nov 9, 3:07 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EST WED NOV 9 2005

PAZ046-092100-
SOUTHERN LYCOMING-
307 PM EST WED NOV 9 2005

...A STRONG THUNDERSTORM WILL AFFECT LYCOMING COUNTY...

AT 303 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF JERSEY SHORE...MOVING EAST AT 45
MPH. THE THUNDERSTORM WILL BE NEAR SOUTH WILLIAMSPORT...COGAN STATION
AROUND 315 PM...MONTOURSVILLE...MONTGOMERY...LOYALSOCKVILLE AROUND
320 PM...HUGHESVILLE...MUNCY AROUND 330 PM...PICTURE ROCKS AROUND 335
PM AND LAIRDSVILLE AROUND 340 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:RHG/BL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 1:40 PM ESTSevere Thunderstorm WarningCTPClearfield65 min
Nov 9, 5:33 PM ESTSevere Thunderstorm WarningCTPWarren57 min
Nov 9, 6:31 PM ESTSevere Thunderstorm WarningCTPElk59 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.